Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 3, NWS St. Louis, MO

February 16, 20234 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 16, 2023, 2:20 AM CST for 4 counties in Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 2:20 AM CST (08:20 UTC)
Expired
Feb 16, 2023, 3:00 AM CST
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Iron County, MO, Reynolds County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 2:27 AM CSTTSTM WND DMG4 Sw Steelville, MOCOUNTY DISPATCH RECEIVED A REPORT OF A TREE DOWN ALONG HIGHWAY M. TIME ESTIMATED FROM RADAR.
Feb 16, 2:35 AM CSTTSTM WND DMG2 Ese Steelville, MOCOUNTY DISPATCH RECEIVED A REPORT OF THREE TREES DOWN ALONG LONG SPRING ROAD IN STEELVILLE. TIME ESTIMATED FROM RADAR.
Feb 16, 2:49 AM CSTTSTM WND DMG2 W Anthonies Mill, MOCOUNTY DISPATCH RECEIVED A REPORT OF A TREE DOWN ON HIGHWAY N. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 11:13 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
818 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS53 KLSX 160820
SVRLSX
MOC055-093-179-221-160900-
/O.NEW.KLSX.SV.W.0003.230216T0820Z-230216T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
220 AM CST Thu Feb 16 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Crawford County in east central Missouri...
  Northwestern Iron County in southeastern Missouri...
  Northern Reynolds County in southeastern Missouri...
  Southwestern Washington County in east central Missouri...

* Until 300 AM CST.

* At 219 AM CST, severe thunderstorms were located along a line
  extending from 9 miles south of St. James to 6 miles east of Salem
  to 12 miles north of Eminence, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Steelville, Viburnum, Bunker and Cherryville around 235 AM CST.

Other locations in the path of these severe thunderstorms include
Courtois, Bixby and Anthonies Mill.

This also includes Onondaga Cave State Park, Johnsons Shut-Ins State
Park, and Dillard Mill Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 9118 3742 9121 3750 9121 3750 9131
      3759 9131 3759 9116 3770 9115 3770 9131
      3779 9131 3779 9153 3802 9152 3818 9110
      3782 9084 3750 9078 3737 9117
TIME...MOT...LOC 0819Z 251DEG 49KT 3787 9160 3765 9141 3734 9140 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC
3 follow-up statements
858 
WWUS53 KLSX 160830
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
230 AM CST Thu Feb 16 2023

MOC055-093-179-221-160900-
/O.CON.KLSX.SV.W.0003.000000T0000Z-230216T0900Z/
Crawford MO-Iron MO-Reynolds MO-Washington MO-
230 AM CST Thu Feb 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CST
FOR CRAWFORD...NORTHWESTERN IRON...NORTHERN REYNOLDS AND SOUTHWESTERN
WASHINGTON COUNTIES...

At 230 AM CST, severe thunderstorms were located along a line
extending from 7 miles southwest of Steelville to 7 miles west of
Viburnum to 6 miles southwest of Bunker, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Viburnum, Courtois, Bixby and Cherryville around 240 AM CST.

Other locations in the path of these severe thunderstorms include
Anthonies Mill.

This also includes Onondaga Cave State Park, Johnsons Shut-Ins State
Park, and Dillard Mill Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 9118 3742 9121 3750 9121 3750 9131
      3759 9131 3759 9116 3770 9115 3770 9131
      3779 9131 3779 9153 3802 9152 3818 9110
      3782 9084 3750 9078 3737 9117
TIME...MOT...LOC 0830Z 251DEG 49KT 3791 9146 3769 9127 3738 9126 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

BC
596 
WWUS53 KLSX 160847
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
247 AM CST Thu Feb 16 2023

MOC179-160857-
/O.CAN.KLSX.SV.W.0003.000000T0000Z-230216T0900Z/
Reynolds MO-
247 AM CST Thu Feb 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REYNOLDS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southeastern Missouri.

LAT...LON 3759 9115 3770 9115 3772 9125 3788 9129
      3807 9140 3818 9110 3782 9084 3760 9080
TIME...MOT...LOC 0847Z 250DEG 49KT 3812 9121 3775 9104 3744 9103 

$$

MOC055-093-221-160900-
/O.CON.KLSX.SV.W.0003.000000T0000Z-230216T0900Z/
Crawford MO-Iron MO-Washington MO-
247 AM CST Thu Feb 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CST
FOR EASTERN CRAWFORD...NORTHWESTERN IRON AND SOUTHWESTERN WASHINGTON
COUNTIES...

At 247 AM CST, severe thunderstorms were located along a line
extending from near Bourbon to near Courtois to near Reynolds, moving
east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Anthonies Mill.

This also includes Onondaga Cave State Park and Dillard Mill Historic
Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3759 9115 3770 9115 3772 9125 3788 9129
      3807 9140 3818 9110 3782 9084 3760 9080
TIME...MOT...LOC 0847Z 250DEG 49KT 3812 9121 3775 9104 3744 9103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC
309 
WWUS53 KLSX 160856
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
256 AM CST Thu Feb 16 2023

MOC055-093-221-160906-
/O.EXP.KLSX.SV.W.0003.000000T0000Z-230216T0900Z/
Crawford MO-Iron MO-Washington MO-
256 AM CST Thu Feb 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD...
NORTHWESTERN IRON AND SOUTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT
300 AM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southeastern Missouri.

LAT...LON 3759 9115 3770 9115 3772 9125 3788 9129
      3807 9140 3818 9110 3782 9084 3760 9080
TIME...MOT...LOC 0856Z 251DEG 49KT 3815 9108 3778 9091 3747 9090 

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:44 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 15, 11:44 PM CST, 2 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1144 PM CST Wed Feb 15 2023

.UPDATE...
Issued at 518 PM CST Wed Feb 15 2023

A bowing line of thunderstorms with a history of producing
damaging wind and large hail is now tracking along a stalled front
across southern Missouri. While surface-based instability remains
unimpressive, MLCAPE values just north of the line quickly exceed
1000J/kg. Amidst a strongly-sheared environment, the threat for
damaging wind and isolated large hail is expected to linger as
long as the line can sustain itself. For this reason, a Severe
Thunderstorm Watch was issued for Reynolds, Iron, and Madison
counties in our forecast area. Of note is the MCV developing on
the northern edge of the line, which will be watched closely for
any rotation and brief tornadic potential in the southernmost
portions of the CWA.

MRB

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 311 PM CST Wed Feb 15 2023

Current water vapor imagery shows a shortwave centered over the Four
Corners Region with southwesterly flow aloft over the Middle
Mississippi Valley. At the surface, the cold front from last night
has stalled roughly along the I-44 MO/I-70 IL corridor, and has
subtly waved about through the day along this corridor. South of
the front, temperatures have climbed into the upper 60s, with some
obs showing temperatures around 70 degrees. North of the front,
temperatures have struggled to get out of the 40s, with some
locations in far northeastern Missouri still in the mid to upper-30s
beneath dense cloud cover. While temperatures may still warm a
degree or two south of the front through the remainder of the
afternoon, I expect temperatures to remain relatively stable north
of the front, especially where cloud cover still resides.

Tonight, the shortwave will eject out into the Plains and drag a
surface low seen developing over Texas along the stalled front
through the heart of the CWA. Isentropic ascent ahead of the low
will lead to widespread light precipitation overspreading the CWA
starting shortly before midnight. Across southeastern Missouri and
southwestern Illinois, low amounts of MUCAPE (less than 500 J/kg)
will creep into the CWA where scattered thunderstorms are possible,
however, vertical thermal profiles show a warm layer in the low
levels that may cap surface-based development and/or weaken updraft
strength. Additionally, the CAPE profile in most soundings is tall
and skinny, spreading instability out over a greater depth and
limiting more explosive updraft development. Therefore, my
confidence in severe storms remains low. However, if a strong
updraft is able to become establish, 0-6 km bulk shear greater
than 50 kts will lead to storm organization and an isolated
damaging wind gust and small hail threat.

North of the low's track across northwestern Missouri and west-
central Illinois, thermal profiles generally show a lack of ice
aloft, leading to initially rain but switching quickly to freezing
rain and/or sleet as temperatures cool in the low levels. At this
lead time, there is still a spread of a couple of degrees in both
surface temperatures and the warm nose aloft to prevent me from
confidently saying what the dominant precipitation type will be in
this portion of the CWA. A degree of difference at the surface could
lead to this being a cold rain event for much of the current
Advisory area. However, it does seem that the trend in guidance has
to be slightly colder at the surface, so the current forecast
represents more of a pessimistic outcome. Temperatures in the warm
nose aloft could fluctuate too, leading to fluctuations between
sleet and freezing rain through the early morning hours.

As the low exits the region, the deformation zone will move over
portions of northeastern Missouri and west-central Illinois. Then,
guidance consensus is that lift, a cooling column, and wrap-around
moisture will lead to saturation in the DGZ and ice crystal
development aloft. Therefore, confidence is high that precipitation
across this portion of the CWA will see a change over to all snow
through the morning hours and then tapering off during the
afternoon.

By the time precipitation ends, generally 2-4" of snow, a couple
tenths of an inch of sleet, and up to a tenth of an inch of freezing
rain is expected over far northeastern Missouri. Further south and
east, snow amounts within the advisory area are expected to be
around an inch with generally a glaze of ice and a tenth or two of
sleet. I can't rule out a light wintry mix south of the advisory
during the day Thursday, but warmer surface and ground temperatures
are expected to limit accumulation and impacts. In the wake of the
system, cold air will filter into the CWA, with lows Thursday night
expected to be in the teens and twenties.

Elmore

.LONG TERM...  (Friday through Next Wednesday)
Issued at 311 PM CST Wed Feb 15 2023

Early Friday morning, the axis of the upper-level trough will pass
over the CWA, leaving deep northwesterly flow in its wake. Within
this northwesterly flow, cold air will advect into the region,
leading to temperatures on Friday running 5 to 10 degrees below
normal. Dry air also moving into the region via the northwesterly
flow will help to scour cloud cover from the CWA, with ample
sunshine expected to offset the cold air advection slightly.

The residence time of this cold air mass will be cut short, as
ensemble consensus is that upper-level ridging will quickly build
into the Middle Mississippi Valley to start the weekend. In turn, a
surface high centered over the Mid South will shift to the east and
return southerly to southwesterly low-level flow to the CWA. This
flow will advect warmer air into the region, though difference among
ensemble guidance in the amplitude of the upper-level ridge make me
uncertain how high we'll see temperatures climb. Regardless, the
entirety of the global ensemble suite showing some degree of above
normal temperatures Saturday and Sunday gives me high confidence in
this warm up. Deterministic guidance shows a shortwave passing
through the Middle Mississippi Valley on Sunday, but the lower
atmosphere looks too dry to support precipitation, so I've
maintained a dry forecast.

Next week, ensemble consensus is that quasi-zonal to southwesterly
flow will set up over the Middle Mississippi Valley as a boundary
stalls near the CWA. This environment climatologically favors
periods of precipitation as shortwaves pass over the stalled
boundary, but there remains much spread among ensemble guidance on
the positioning and timing of precipitation chances. It does look
like several rounds of active weather are possible next week for
portions of the area, but there still should be plenty of dry time.
Increasing spread in temperatures through the week also leads to low
confidence in precipitation type for portions of the area. I can't
rule out some wintry precipitation, especially for locations along
and north of I-70 at some point next week, but current indications
are that if it occurs, it will be light.

Elmore

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1131 PM CST Wed Feb 15 2023

The stalled surface front across southern Missouri is beginning to
advance north, and thunderstorms are now passing north through
Farmington, MO. Lower CIGs are also surging north as low-level
moisture is transported further into the region. It is still
expected that these storms begin to weaken as they move north, and
thunder is not expected to impact the St. Louis metro terminals.
There is a potential for damaging wind across southern Missouri
overnight, however this will likely stay far away from the TAF
sites.

As the low tracks northeast through the region, CIGs are likely to
fall to MVFR and lower through the night and into Thursday.
Showers will impact the terminals overnight, including some VSBY
reductions, but gradually end by sunrise. Mixed precipitation
still appears likely at KUIN this morning, eventually changing to
snow before the system exits. Low clouds will likely linger
through a large portion of the TAF period until drier air finally
acts to scatter them out (likely after 00Z Friday for all
terminals except KUIN, which should see improvements a bit
sooner).

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 PM CST Thursday for Knox MO-
     Lewis MO-Marion MO-Monroe MO-Shelby MO.

IL...Winter Weather Advisory until 6 PM CST Thursday for Adams IL-
     Brown IL.

&&

WFO LSX
Hazardous weather outlook, Feb 15, 3:20 PM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service St Louis MO
320 PM CST Wed Feb 15 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
320 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected across portions of southeastern
Missouri and southwestern Illinois tonight. There is a low chance
that a storm or two may become severe and capable of isolated
damaging wind gusts and small hail.

A wintry mix is expected late tonight across portions of northeast
Missouri and west-central Illinois. See the current Winter Weather
Advisory for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix transitioning to snow is expected Thursday morning into
Thursday afternoon across portions of northeast Missouri and west-
central Illinois. See the current Winter Weather Advisory for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:05 AM CSTSevere Thunderstorm WarningLSXIron, Madison40 min
Feb 16, 2:14 AM CSTSevere Thunderstorm WarningLSXIron, Sainte Genevieve, Saint Francois, Washington31 min
Feb 16, 2:44 AM CSTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.